Acetaminophen!

  1. Hey Guys...This just came up. I work on a med-surg unit that frequently takes OB patients. Anyway...A patient who was 10wks pregnant was admitted for pyelonephritis. She has been spiking high temps right along. Anyhow, the physician ordered tylenol 1gram q4hrs (while FEBRILE)....the patient continued to have a fever around the clock...I noticed at the beginning of the shift that if the pt had received tylenol around the clock(had she been febrile--and she was) she would have been given 6 GRAMS of tylenol...Now..I addressed the physician...and said...sir...isn't the max dosage 4grams for an adult, and he said no...10 grams...So I proceeded to break out my nursing journal which had an article addressing the issue...but he continued to say 10G....and I was like...ok...that makes no sense...because EVERYONE i know plays by the 4 gram rule...especially since the girl is PREGNANT. I got frustrated...but let him tell me I was wrong...What do you guys think...I know that they drilled the 4G max dosage into our heads in nursing school...He has to be wrong. His rationale was that...increased temps can lead to fetal anomalies...and I was like...I understand that, but if the pt overdoses on Tylenol, her liver will be shot....and it won't matter that she's pregnant. Whatdya think??
    •  
  2. 9 Comments

  3. by   cardiacRN2006
    Well, he's right as far as the fetal deformities associated with high fevers. And we all know that pregnant women can't take ibuprofen or asa. I found this on google:
    For liver injury to occur, acetaminophen must generally be consumed in quantities exceeding 15 grams within a short period of time, such as in a single dose. Although uncommon, ingestion of 7 to 10 grams at one time may cause liver damage. http://liverdisease.com/painkillers_hepatitis.html
  4. by   pyxeduhst5282
    Wow....Thanks...I know my nursing2005 journal said that an adult should not have more than 4Grams/day....so Vague....I appreciate the research Have a good night!


    Quote from cardiacRN2006
    Well, he's right as far as the fetal deformities associated with high fevers. And we all know that pregnant women can't take ibuprofen or asa. I found this on google:
    For liver injury to occur, acetaminophen must generally be consumed in quantities exceeding 15 grams within a short period of time, such as in a single dose. Although uncommon, ingestion of 7 to 10 grams at one time may cause liver damage. http://liverdisease.com/painkillers_hepatitis.html
  5. by   suzanne4
    I would not give a patient anything over 4 grams per 24 hours. Even if the doctor ordered it, all literature is based on no more than four grams in a twenty four hour period and if there is a problem down the road, it is you who will have to answer.

    What did your pharmacy say about the order? Unless the Pharmacy and Therapeutics Committee has it writing that you can use more, it is your license that will be at stake.

    Because one article states that it is okay, I would not risk my license on it.
  6. by   cardiacRN2006
    Quote from suzanne4
    I would not give a patient anything over 4 grams per 24 hours. Even if the doctor ordered it, all literature is based on no more than four grams in a twenty four hour period and if there is a problem down the road, it is you who will have to answer.

    What did your pharmacy say about the order? Unless the Pharmacy and Therapeutics Committee has it writing that you can use more, it is your license that will be at stake.

    Because one article states that it is okay, I would not risk my license on it.
    My best friend is in the hospital right now and getting more than 4 grams per day and she is 22 5/7 weeks pregnant. She is also getting diflucan, Amphoterican B, morphine and benedryl (dissiseminated Valley fever). Many other meds as well. I can guarentee that the drug guide doesn't say that it is all OK. I didn't post an article just to pass it off as some attempt at nursing judgement, but the fact is, things aren't always like we learned in school. The fact that the order was on the MAR means that the pharmacy did review it. If I was the mother and I had an order that wasn't followed though that resulted in birth defects, you better believe that the nurse not giving the medication would also be held accountable.
  7. by   pyxeduhst5282
    I had him change the order anyway...So thankfully there's no need to worry...I'm gonna continue to fight for the 4 gram rule in the future regardless(and if all else fails....I'll DOCUMENT and take it up the chain of command in the future)...I don't particularly trust this Dr's judgment to begin with.
  8. by   suzanne4
    Quote from cardiacRN2006
    My best friend is in the hospital right now and getting more than 4 grams per day and she is 22 5/7 weeks pregnant. She is also getting diflucan, Amphoterican B, morphine and benedryl (dissiseminated Valley fever). Many other meds as well. I can guarentee that the drug guide doesn't say that it is all OK. I didn't post an article just to pass it off as some attempt at nursing judgement, but the fact is, things aren't always like we learned in school. The fact that the order was on the MAR means that the pharmacy did review it. If I was the mother and I had an order that wasn't followed though that resulted in birth defects, you better believe that the nurse not giving the medication would also be held accountable.
    Sorry to hear about your firend, but policies and procedures are in place to protect both the patient as well as staff. For specific scenarios, approval can be given for a change in dosage from the Pharmacy and Therapeutics Committee approved range. This isn't to say that it coan't be done, but it needs prior approval and even physicians are well aware of that.

    There are also many other things that can be done besides giving Tylenol for an elevated temperature. What would happen if your friend was allergic to it, even though it is also considered a pre-medication along with Benadryl for Amphotercin? You would use measures that you learned in school, such as lowering the temperature in the room, and most importantly, a cooling blanket.
    There are many patients that are unable to take Tylenol for a number of reasons to begin with.
    Last edit by suzanne4 on Sep 15, '05
  9. by   USA987
    I work in OB in we go by the 4 gm rule as well. Was she receiving antiobiotics? Or IV fluids??? What does your pharmacy think of this? Our MARS print underneath any med containing acetaminophen "Not to exceed 4 gms in 24 hrs.".
  10. by   pyxeduhst5282
    She was receiving both Antibiotics and IV fluids...I can't remember which antibiotic it was...but it was Q day...and given on day shift (i work nights...so that's why I can't remember...)

    Quote from USA987
    I work in OB in we go by the 4 gm rule as well. Was she receiving antiobiotics? Or IV fluids??? What does your pharmacy think of this? Our MARS print underneath any med containing acetaminophen "Not to exceed 4 gms in 24 hrs.".
  11. by   pyxeduhst5282
    To be honest...I'm not sure what pharmacy thinks....day shift didn't discover that the dosage was too much...and we only have a pharmacist on-call during the night. I didn't have to call the pharmacist because luckily she was afebrile after 2 grams of tylenol....so I didn't have to worry thankfully.
    Quote from pyxeduhst5282
    She was receiving both Antibiotics and IV fluids...I can't remember which antibiotic it was...but it was Q day...and given on day shift (i work nights...so that's why I can't remember...)

close